Social Anxiety Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
355 Posts
Discussion Starter · #1 ·
I still have uncontrollable muscle twitching, that occurs 40-50 times a day in various parts of my body. Calfs, biceps, thighs, abdomen, in between the fingers of my hands, upper arms, etc. This has been going on for over a month and a half. I spoke with several doctors including a neurologist, pain management, and primary care doctor and none of them seem to worried about it, however, it worries me a great deal. I plan on speaking to my neurologist again about it during my next visit which is in about 2 weeks.

However, my question relates to this somewhat. This all started when I began receiving treatment for ADHD. My psychiatrist tried two medications Adderall XR and Concerta. The first week we tried Adderall XR up to 30mg for 6 days and the second week we tried Concerta, I believe up to about 120 mg? I have since stopped both medications, but the muscle twitching as never went away. Jump forward a month and a half and I have since been put on Tramadol 50mg, 4 times daily for pain.

My question relates to serotonin syndrome. I don't have many of the symptoms of it, other than the uncontrollable muscle twitching. But next week, I speak with my psychiatrist about restarting ADHD medication treatment, which will most likely be using a different stimulant.

Can stimulants be used with tramadol without the risk of developing serotonin syndrome? Or how about being given other sorts of pain killers intravenously (while undergoing a nerve block procedure), such as fentanyl, while having taken ADHD medication a few days prior to the procedure and beginning the tramadol a week or so after the procedure? Or was this perfectly fine?

I have only recently been reading literature implicating the use of amphetamines and methylphenidates in serotonin syndrome, however I know tramadol is notorious for it. What can be done to minimize the danger? Is there even a danger when being prescribed these medications at therapeutic levels and taking this medication this far apart from each other? I would also like to add that I am on 3 mg clonazepam daily, however I rarely take that much, due to having to be transported to the emergency room on a weekly basis for panic attacks.

I apologize if I seem to be rambling and seem a bit off-kilter, just finished driving for 6 hours.

In a nutshell...

1. Is serotonin syndrome still a danger in the future if tramadol and stimulant medication (and a benzodiazepine) are taken hours apart? Or does it seem to be a danger at all?

2. Did my previous medication history in last few months seem to be related to serotonin syndrome in any way or could the medication regimen be a cause for my recent uncontrollable muscle twitching? From what I read, serotonin syndrome seems to be an acute problem, developing within several hours. My symptoms persisted over weeks, does this rule out serotonin syndrome or is there a different issue I haven't thought about yet that could be the culprit that would be helpful in speaking to my doctor about?

Thanks for your help and have a great day.
 

·
Banned
Joined
·
1,012 Posts
A Clinical Pharmacology drug-drug interaction report showed no interactions between Concerta and fentanyl. It also showed no drug-drug interactions for Concerta and tramadol.

I don't know the answers to your other questions.
 

·
Banned
Joined
·
1,012 Posts
Oh but the benzo does cause an interaction with tramadol. Nothing related to serotonin syndrome, though.

Alprazolam and Tramadol
Tramadol use increases the risk of CNS depression and respiratory depression when used with other agents that are CNS depressants such as anxiolytics, sedatives, and hypnotics. Extreme caution is needed in using tramadol at the same time as other CNS depressants. A reduced dose of tramadol is recommended when used with another CNS depressant.[5043]

Concomitant administration of alprazolam with CNS-depressant drugs [7168], including antipsychotics, buprenorphine, butorphanol, dronabinol, THC, ethanol, entacapone, general anesthetics, nabilone [9044], nalbuphine, pentazocine, pramipexole, pregabalin [7523], ropinirole, sedating H1-blockers, tolcapone, tramadol, or other anxiolytics, sedatives, and hypnotics, can potentiate the CNS effects (e.g., increased sedation or respiratory depression) of either agent.[4760] Additionally, sleep-related behaviors, such as sleep-driving, are more likely to occur during concurrent use of zolpidem and other CNS depressants than with zolpidem alone.[6473]

I don't know what's going on with you. The side effect profile of Concerta is crazy, though. Dyskinesia (tics, twitches, even turrets) is present in ~9% of cases. But I'm just throwing that out there. All info from Clinical Pharm.
 

·
Banned
Joined
·
1,012 Posts
Just if you would like to read it...

Dyskinesia, tics, and, rarely, Tourette's syndrome, have been reported with methylphenidate use.[28518] In a long-term uncontrolled study (n = 432 children), the incidence of new onset of tics was 9% after 27 months of treatment with Concerta. In a second uncontrolled study (n = 682 children) the incidence of new onset tics was about 1% (9/682 children); the treatment period was up to 9 months with mean treatment duration of 7.2 months.[33387] Tics have been reported in roughly 7% of children using the methylphenidate patch (0% placebo).[32121] Patients with Gilles de la Tourette's syndrome or a family history of this syndrome may have motor or phonetic tics unmasked or exacerbated by the use of stimulants for concomitant ADHD symptoms (see Contraindications). Exacerbation of tics may respond to methylphenidate dosage reduction. In some cases the stimulant may need to be discontinued. Muscle tightness (dystonic reaction) occurred in 1.9% of adult patients receiving extended-release methylphenidate (Concerta) in clinical trials compared to 0% in patients receiving placebo.[33387]

Arthralgia has been reported during post-marketing use of methylphenidate.[33387] [28518], Myalgia and muscle twitching were reported during post-marketing use of extended-release methylphenidate (Concerta); however. the incidences are unknown and causality to the drug has not been established.[33387]
 
1 - 4 of 4 Posts
Top